Alert archive / Minnesota / Tornado Warnings in 2010
Tornado Warning 48, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 21, 2010, 3:17 PM CDT for Kittson County, Marshall County, Minnesota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2010, 3:17 PM CDT (20:17 UTC)
- Expired
- Jun 21, 2010, 4:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Kittson County, MN, Marshall County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 120 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:21 PM CDT | TORNADO | 4 Nw Stephen, MN | |
| Jun 21, 3:59 PM CDT | HAIL 0.75 | Florian, MN | |
| Jun 21, 3:59 PM CDT | TORNADO 0 | 3 Wsw Florian, MN | TORNADO TRACKED EASTWARD FOR ABOUT 2 MILES AND ENDED ABOUT 1 SW OF FLORIAN BY 405 PM CDT. THE TORNADO BROKE DOWN SEVERAL POPLAR TREES IN SHELTER BELTS WEST OF AND ADJACENT TO THE MARSHALL COUNTY PARK AND CAMPGROUND ON THE TAMARAC RIVER. PEAK WINDS ESTIMATED TO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
980 WFUS53 KFGF 212017 TORFGF MNC069-089-212100- /O.NEW.KFGF.TO.W.0048.100621T2017Z-100621T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 317 PM CDT MON JUN 21 2010 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN KITTSON COUNTY IN NORTHWEST MINNESOTA... NORTHWESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA... * UNTIL 400 PM CDT * AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS LOCATED 7 MILES NORTHEAST OF BIG WOODS...OR 18 MILES EAST OF GRAFTON...MOVING TO THE NORTHEAST AT 20 MPH. * THE TORNADIC STORM WILL BE NEAR... STEPHEN AROUND 335 PM CDT. KARLSTAD...STRANDQUIST AND FLORIAN AROUND 400 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM INCLUDE ENGLUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE HOME...A VEHICLE...OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4870 9649 4840 9638 4834 9705 4847 9711 TIME...MOT...LOC 2017Z 246DEG 17KT 4841 9698 $$ VG
2 follow-up statements
396 WWUS53 KFGF 212025 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 325 PM CDT MON JUN 21 2010 MNC069-089-212100- /O.CON.KFGF.TO.W.0048.000000T0000Z-100621T2100Z/ KITTSON MN-MARSHALL MN- 325 PM CDT MON JUN 21 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN MARSHALL AND SOUTHEASTERN KITTSON COUNTIES IN NORTHWEST MINNESOTA UNTIL 400 PM CDT... AT 321 PM CDT...WEATHER SPOTTERS REPORTED A TORNADO 4 MILES NORTHWEST OF STEPHEN...OR 20 MILES EAST OF GRAFTON...MOVING TO THE NORTHEAST AT 20 MPH. THE TORNADO WILL BE NEAR... STEPHEN AROUND 330 PM CDT. KARLSTAD...STRANDQUIST AND FLORIAN AROUND 400 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADO INCLUDE ENGLUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. TO REPEAT...A TORNADO HAS BEEN OBSERVED. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4834 9701 4848 9708 4870 9649 4840 9638 TIME...MOT...LOC 2025Z 241DEG 17KT 4845 9694 $$ VG
103 WWUS53 KFGF 212041 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 341 PM CDT MON JUN 21 2010 MNC069-089-212100- /O.CON.KFGF.TO.W.0048.000000T0000Z-100621T2100Z/ KITTSON MN-MARSHALL MN- 341 PM CDT MON JUN 21 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL MARSHALL AND SOUTHEASTERN KITTSON COUNTIES IN NORTHWEST MINNESOTA UNTIL 400 PM CDT... AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES NORTH OF ARGYLE...OR 29 MILES EAST OF GRAFTON...MOVING TO THE NORTHEAST AT 20 MPH. THE TORNADIC STORM WILL BE NEAR... FLORIAN...STRANDQUIST AND KARLSTAD AROUND 400 PM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM INCLUDE ENGLUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4836 9685 4848 9698 4870 9649 4840 9638 TIME...MOT...LOC 2041Z 241DEG 17KT 4841 9677 $$ VG
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 21, 10:18 AM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jun 21, 10:18 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1018 AM CDT MON JUN 21 2010
.DISCUSSION...
BUSY MORNING SO FAR. HEAVY RAIN HAS FALLEN ACROSS MUCH OF THE
DEVILS LAKE BASIN AND NORTHERN VALLEY THIS MORNING WITH SURFACE
REPORTS IN EXCESS OF 1.5 INCHES NEAR DEVILS LAKE AND STARKWEATHER.
KMVX STORM TOTAL PRECIPITATION SUGGESTS SOME AREAS MAY HAVE
RECEIVED UPWARDS OF 3 TO 4 INCHES THUS FAR. HAVE ISSUED FLASH
FLOOD WARNINGS FOR THESE AREAS. RESPONSIBLE SURFACE LOW IS CENTERED
SOUTHWEST OF DEVILS LAKE LAKE WITH RUC 925 TO 700 HPA CIRCULATION/
CONVERGENCE MOVING SLOWLY NORTH AND EAST ALONG THE CANADIAN
BORDER THROUGH THIS AFTERNOON. GIVEN THIS AND PRECIPITABLE WATER
VALUES UP TO 1.5 INCHES...EXPECT SHOWERS AND THUNDERSTORMS TO
CONTINUE ACROSS THE NORTHERN FORECAST THROUGH THE AFTERNOON. WILL
NEED TO WATCH FOR ADDITIONAL FLASH FLOOD ISSUES AS ANOTHER INCH
OR MORE OF RAIN IS POSSIBLE THROUGH THE AFTERNOON.
WILL ALSO NEED TO WATCH FOR DESTABILIZATION OF LOW-LEVELS ACROSS
SOUTHERN TWO-THIRDS OF FORECAST AREA FOR RE-DEVELOPMENT OF STORMS
AS CLOUDS DIMINISH AND HEATING INCREASES. SPC DAY 1 CONVECTIVE
OUTLOOK INCLUDES AREAS ALONG AND WEST OF THE VALLEY IN A SLIGHT
RISK FOR SEVERE WEATHER TODAY...BUT THINK ANYTHING FOR OUR AREA
WILL REMAIN ACROSS THE WESTERN DAKOTAS THROUGH 00 UTC TONIGHT
WHERE GREATEST SHEAR BETTER COINCIDES WITH INSTABILITY PARAMETERS.
AS SUCH...REMOVED SEVERE WORDING FROM WEATHER GRIDS TODAY.
OTHERWISE...UPDATED POP/WEATHER/SKY/QPF/TEMPERATURE GRIDS TO MATCH
CURRENT RADAR/SATELLITE AND SURFACE OBSERVATIONS. IN SHORT...
INCREASED POPS/SKY ACROSS THE NORTH-NORTHWEST...DECREASED POPS/SKY
ACROSS THE SOUTH-SOUTHWEST AND ADJUSTED TEMPERATURES ACCORDING TO
LATEST CLOUD COVER TRENDS.
&&
.AVIATION...
MOST OF THE PCPN ACTIVITY IS CURRENTLY ALONG AND NORTH OF HIGHWAY
2 WHICH WILL CONTINUE TO AFFECT ALL TAF SITES EXCEPT KFAR. OUTSIDE
OF THE SHOWER/TSTM ACTIVITY CEILINGS ARE ALL ABOVE 10000FT. WHEN
TSTMS COME OVER THE SITES CEILINGS/VSBYS OCCASIONALLY COME DOWN TO
MVFR. DO NOT HAVE A GOOD HANDLE ON TIMING AT THIS POINT...BUT
OVERALL IT APPEARS THE ACTIVITY IS SLOWLY LIFTING NORTHWARD. THIS
WOULD MEAN THE CURRENT ACTIVITY SHOULD BE OUT OF MOST IF NOT ALL
THE TAF SITES IN THE NEXT HOUR OR TWO. WILL CONTINUE TO MONITOR
AND UPDATE IF TIMING BECOMES MORE CLEAR.
&&
.PREV DISCUSSION... /ISSUED 430 AM CDT MON JUN 21 2010/
SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
UPPER LEVEL TROUGH WAS OVER THE WESTERN US WHILE AN UPPER LEVEL
RIDGE WAS OVER THE CENTRAL AND NORTHERN PLAINS. SEVERAL SHORTWAVES
WERE IN THE FLOW. WATER VAPOR LOOP SHOWING SHORT WAVE TROUGH FROM
NORTHWEST SD INTO MT WAS ROTATING NORTH/NORTHEAST. GFS CROSS SECTION
INDICATING DRY AIR ALOFT CENTERED AROUND 600 HPA MOVING IN FROM THE
WEST TODAY. ABOUT A 21 KELVIN THETA-E DEFICIT BETWEEN 850 HP AND
600 HPA. MAY PRODUCE DAMAGING WINDS. DRYING EXTENDS INTO LOW
LAYERS TONIGHT AND ONLY FOR MOISTURE TO RETURN TUE.
MESO ANALYSIS SHOWS NEGATIVE LI/S FROM SOUTHERN MN INTO EASTERN
ND AND SURFACE LOW OVER CENTRAL ND. SURFACE MOISTURE FLUX
CONVERGENCE WAS NEAR SURFACE LOW IN CENTRAL ND. AREA RADARS
SHOWING THUNDERSTORMS FROM EASTERN ND INTO NORTHWEST ND AND EXPECT
THUNDERSTORMS TO CONTINUE MOVING EAST TODAY.
PRECIPITABLE WATER OVER AN INCH AND WILL RISE TO AROUND AN INCH AND
THREE QUARTER FOR TODAY. WARM CLOUD DEPTH EXCEEDS ABOUT 12 THOUSAND
FT FOR TODAY AND TONIGHT AND DIMINISHES ON TUE. WARM RAIN PROCESS
POSSIBLE FOR TODAY THROUGH TUE. WILL ISSUE A FLASH FLOOD WATCH FOR
TODAY THROUGH TUE.
LONG TERM...THURSDAY AND FRIDAY.
UPPER LEVEL RIDGE MOVES OVER THE AREA THIS PERIOD. SOME WARM
ADVECTION PRECIPITATION IS EXPECTED THU. WILL ADD LOW POPS THU.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR MNZ001>009-013>017-
022>024-027>032-040.
&&
ROGERS/GODON/HOPPESHazardous weather outlook, Jun 21, 7:00 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT MON JUN 21 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 700 AM CDT MON JUN 21 2010 ...MORE SEVERE WEATHER IS EXPECTED FOR THE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA OR WEST OF A LINE FROM WARROAD TO EVERGREEN TO WRIGHTSTOWN MINNESOTA. LARGE HAIL..DAMAGING WINDS AND AN ISOLATED TORNADO WILL BE POSSIBLE. ALSO LOCALLY HEAVY RAIN CAN BE EXPECTED. A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY THROUGH TUESDAY. SEVERE THUNDERSTORMS MAY OCCUR AT ANY TIME HOWEVER THE BEST TIME WILL BE BETWEEN 2 PM CDT AND 9 PM CDT. MOIST UNSTABLE AIR WILL MOVE NORTH TODAY WHILE AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA. SCATTERED THUNDERSTORMS ACROSS NORTHEAST NORTH DAKOTA WILL MOVE NORTH AND EAST TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS FORECAST ACROSS MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA OR EAST OF A LINE FROM SARLES TO URBANA TO ELLENDALE NORTH DAKOTA. THE STORMS WILL BE MOST LIKELY IN THE LATE AFTERNOON AND EARLY EVENING AND WILL MOST LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Jun 21, 2:55 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TORNADO 12 E GRAFTON 48.41N 97.14W
06/21/2010 MARSHALL MN LAW ENFORCEMENT
BRIEF TOUCHDOWN REPORTED FROM MULTIPLE SPOTTERS
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:47 AM CDT | Severe Thunderstorm Warning | FGF | Clay | 58 min |
| Jun 21, 4:31 AM CDT | Flash Flood Watch | FGF | Becker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more | 26 hr |
| Jun 21, 2:49 PM CDT | Tornado Warning | FGF | Kittson, Marshall | 26 min |
| Jun 21, 3:56 PM CDT | Tornado Warning | FGF | Marshall, Roseau | 64 min |
| Jun 21, 4:12 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 63 min |
| Jun 21, 4:34 PM CDT | Tornado Warning | FGF | Marshall | 56 min |
| Jun 21, 5:15 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 13 min |
| Jun 21, 6:25 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 50 min |
Nearby
Tornado Warnings in Minnesota, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.